Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS State College, PA

July 16, 2018McKean County, Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 16, 2018, 9:23 PM EDT for McKean County, Potter County, Tioga County, Pennsylvania. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 9:23 PM EDT (01:23 UTC)
Expired
Jul 16, 2018, 11:15 PM EDT
In force
112 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties McKean County, PA, Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS51 KCTP 170123
FFWCTP
PAC083-105-117-170315-
/O.NEW.KCTP.FF.W.0016.180717T0123Z-180717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
923 PM EDT MON JUL 16 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northeastern McKean County in north central Pennsylvania...
  Northern Potter County in north central Pennsylvania...
  Northwestern Tioga County in north central Pennsylvania...

* Until 1115 PM EDT..

* At 916 PM EDT, Doppler radar indicated persistent training 
  thunderstorms producing torrential rain across the warned area. 
  Doppler radar estimated that up to five inches of rain has already 
  fallen in a narrow band from Oswayo to Genesee to several miles 
  north of Harrison Valley. Flash flooding is expected to begin 
  shortly across Northwest Tioga County and Northeast Potter County, 
  and continue elsewhere across Northwestern Potter County, near 
  Oswayo, Genesee and Shinglehouse. 
  
* Some locations that will experience flooding include...
  Elkland, Shinglehouse, Westfield, Genesee, Harrison Valley,
  Knoxville, Ulysses, Oswayo and Osceola.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area between 930 pm and 1030 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4200 7709 4186 7744 4179 7772 4178 7791
      4187 7827 4200 7831

$$

Lambert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 8:28 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 16, 8:28 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
828 PM EDT Mon Jul 16 2018

.SYNOPSIS...
Very warm and humid weather will persist into Tuesday. Showers
and thunderstorms will precede a cold front which will move
through during the day on Tuesday. Canadian high pressure will
follow and bring a refreshing change back to much lower humidity
and near to slightly below normal temperatures for the second
half of the week.

&&

.NEAR TERM /UNTIL 2 AM TUESDAY MORNING/...
Best convection so far is off the lake breeze just to our NW.
These are inching eastward thru time. The few cells which
managed to pop off the highest terrain have died quickly. They
were nearly motionless, so anything which can grow up through
the cap of warm air aloft could make very heavy rain. 91/72 here
at the office at 2 PM. Some of the hottest and muggiest we've
seen this summer.

Additional storms are expected to grow before sunset, but then a
short break later this evening and early tonight. Expect more
widespread convection to move in/develop over the NW after
midnight.

&&

.SHORT TERM /2 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A cold front will reach the northwest mountains around or very
shortly after sunrise Tuesday morning and take much of the
daylight hours to get past Lancaster Co. However, about half of
the area will be dry after 18Z. High PWAT air, increasing deep
layer shear (20-30 kt) and the cold front may lead to strong
thunderstorms depending on the amount of sunshine. SPC has
a portion of east Central PA in a marginal risk for severe. Most
likely timing for the strongest storms would be generally
during the afternoon hours when heating meets up with the front,
forcing and modest shear. Maxes will be highest in the SE, but
most places won't be more than 3-4F away from their normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Drier air and building pressure behind the cold front Tuesday
night into Wednesday helps clear things out and drop high
temperatures Wednesday about 5 degrees over Tuesday - but
biggest change will be that lowering dewpoints will make humidity
levels become notably more comfortable.

High pressure over PA Wednesday night will bring the coolest
morning of the week before it slided east off the coast on
Thursday. Flow aloft will shift from northwest to southwest and
surface winds will turn southeast. GFS hints at a marine layer
moving into lower Susq Thursday night and a return of higher dew
points may bring some patchy morning fog.

Next system slowly approaches by late Friday but stalls over the
Great Lakes as inverted trough develops on top of it. This
system will slowly work eastward into the Northeast over the
weekend bringing a return of unsettled weather. A weak low
center trying to form on the coastal front off the Carolinas
Saturday progged to move north to just of the Delmarva for
Sun/Mon, enhancing shower/tstm threat for eastern half of CWA.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
The approach of a cold front will keep isold-sct thunderstorms
going through much of the night, mainly in the NW. Not much fog
is expected tonight with mild temps and at least 50pct cloud
cover in most places. However,showers and thundertorms will be
capable of producing heavy rain leading to temporary mvfr/ifr
vsbys.

The cold front may reach KERI around sunrise and then slow a
little as it should take most of the day to get thru KLNS. But,
BFD should be dry aft 15Z and UNV/JST/AOO may be dry by 18Z.
Some storms with gusty winds and heavy rain are expected, mainly
in IPT, MDT and LNS where peak heating will meet up with
CFROPA. IFR is poss in any of the storms.

Drier and less humid conditions start Tues morning in the NW and
evening in the SE and last for the rest of the week.

.Outlook...

Wed-Fri...AM valley fog N, otherwise, no sig wx expected.

Sat...SHRA/TSRA poss vcty warm front.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo/Gartner
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Mon Jul 16 2018

PAZ004>006-010-011-037-170815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to possibly severe thunderstorms with gusty winds are
possible later today and tonight ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-056>059-063>066-170815-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Maximum heat index values could approach 100 degrees during the
afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible Tuesday afternoon along a cold front. Heavy rain with these
thunderstorms may be enough to cause localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>027-033>035-041-042-045-046-049>053-170815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible during the late morning and early afternoon hours on
Tuesday along a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 7:21 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service State College PA
721 PM EDT MON JUL 16 2018

PAZ010>012-017-170015-
Northern Clinton PA-Cameron PA-Clearfield PA-Elk PA-
721 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...AND
CAMERON COUNTIES UNTIL 815 PM EDT...

At 720 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
south of Hicks Run, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Benezette, Hicks Run, Medix Run and Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of small streams and poor drainage areas in
towns. Do not drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4113 7821 4113 7841 4121 7844 4133 7839
      4147 7825 4141 7808 4131 7794
TIME...MOT...LOC 2320Z 213DEG 9KT 4126 7823

Lambert
Special weather statement, Jul 16, 7:26 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service State College PA
726 PM EDT MON JUL 16 2018

PAZ006-170030-
Potter PA-
726 PM EDT MON JUL 16 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER COUNTY UNTIL 830
PM EDT...

At 726 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Whitesville to near Genesee. Movement was
northeast at 25 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Genesee, Harrison Valley, Ulysses and Oswayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4200 7761 4193 7761 4184 7770 4185 7798
      4193 7807 4200 7805
TIME...MOT...LOC 2326Z 244DEG 23KT 4202 7769 4193 7792

Lambert
Local storm report, Jul 16, 7:33 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
733 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     1 ENE FLINTON           40.72N  78.49W
07/16/2018                   CAMBRIA            PA   911 CALL CENTER

            A FEW DOWNED TREES AND POWER LINES, ONE OF WHICH FELL
            ON A VEHICLE ON THE 800 BLOCK OF GILL HOLLOW RD.

&&

EVENT NUMBER CTP1801974

JRB
Special weather statement, Jul 16, 7:46 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
746 PM EDT MON JUL 16 2018

PAZ004-170045-
Warren PA-
746 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 845
PM EDT...

At 746 PM EDT, Doppler radar indicated a strong thunderstorm over
Enterprise, moving northeast at 20 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Grand Valley, Garland and Tidioute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4189 7947 4171 7913 4163 7924 4163 7961
      4173 7961
TIME...MOT...LOC 2346Z 222DEG 16KT 4164 7954

Lambert
Special weather statement, Jul 16, 8:32 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
832 PM EDT MON JUL 16 2018

PAZ006-012-037-041-170130-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
832 PM EDT MON JUL 16 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...POTTER...
TIOGA...AND CLINTON COUNTIES UNTIL 930 PM EDT...

At 832 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Keating Summit to Tamarack to 6 miles south
of South Renovo. Movement was northeast at 30 mph.

Pea size hail and winds in excess of 40 mph are possible.

Strong thunderstorms will be near...
  Cross Fork around 840 PM EDT.
  Hyner around 850 PM EDT.
  Ole Bull State Park and Coudersport around 855 PM EDT.
  Denton Hill State Park around 905 PM EDT.
  Cammal around 910 PM EDT.
  Slate Run and Leetonia around 915 PM EDT.

Other locations impacted by these storms include Austin, Sweden
Valley, Ski Sawmill Ski Area and Ski Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4180 7739 4152 7724 4118 7778 4165 7814
      4184 7808 4186 7762
TIME...MOT...LOC 0032Z 220DEG 25KT 4165 7809 4142 7784 4123 7776

Lambert
Local storm report, Jul 16, 8:57 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
857 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     1 E ENTERPRISE          41.63N  79.57W
07/16/2018                   WARREN             PA   911 CALL CENTER

            1 TREE DOWN AT INTERSECTION OF ROUTE 27 AND ENTERPRISE
            RD

&&

EVENT NUMBER CTP1801975

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:07 PM EDTAreal Flood AdvisoryCTPPotter3 hr
Jul 16, 8:17 PM EDTSevere Thunderstorm WarningCTPWarren73 min
Jul 16, 8:32 PM EDTSpecial Weather StatementCTPPotter58 min
Jul 16, 9:33 PM EDTSpecial Weather StatementCTPTioga42 min
Jul 16, 9:59 PM EDTSpecial Weather StatementCTPTioga31 min
Jul 16, 10:04 PM EDTSevere Thunderstorm WarningCTPTioga41 min
Jul 16, 11:47 PM EDTAreal Flood WarningCTPPotter, Tioga6 hr
Jul 17, 6:31 AM EDTSpecial Weather StatementCTPCambria74 min
Jul 17, 7:15 AM EDTSpecial Weather StatementCTPCambria75 min
Jul 17, 8:51 AM EDTSpecial Weather StatementCTPLycoming24 min
Jul 17, 9:29 AM EDTSpecial Weather StatementCTPColumbia46 min
Jul 17, 12:14 PM EDTSpecial Weather StatementCTPFulton46 min
Jul 17, 12:55 PM EDTSpecial Weather StatementCTPDauphin35 min
Jul 17, 1:19 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, York116 min
Jul 17, 1:40 PM EDTSpecial Weather StatementCTPLebanon35 min
Jul 17, 2:30 PM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jul 17, 2:48 PM EDTSpecial Weather StatementCTPLancaster27 min
Jul 17, 3:16 PM EDTSpecial Weather StatementCTPCentre44 min
Jul 17, 4:12 PM EDTSpecial Weather StatementCTPLycoming33 min
Jul 17, 7:35 PM EDTSpecial Weather StatementCTPFranklin55 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.